Joined: 18 Jan 2005
|Posted: Mon Apr 03, 2006 5:31 am Post subject: Acute Fluoride Toxicity from Home Use Dental Products
|First Posted: 09 Mar 2006 06:32 pm
Abstract from research to be presented at the 2006 ADEA/AADR/CADR Convention in Orlando, Florida, March 6 - 11, 2006
"Acute Fluoride Toxicity from Home Use Dental Products 1995-2004"
B. TRAN, Baylor College of Dentistry -, Dallas, TX, USA
Dental products containing fluoride such as toothpaste and mouthwash are ubiquitous. Fluoride is highly soluble and almost completely absorbed with peak plasma levels achieved within one hour. Early symptoms of acute fluoride toxicity (AFT), nausea and vomiting, are not pathognomonic and can easily be overlooked or attributed to an upset stomach.
Objectives: Explore trends in reports to the Toxic Exposure Surveillance System (TESS) from poison control centers of suspected overingestion of home-use products containing fluoride by children < 6 years.
Methods: Reports from 1995-2004 relating to dietary supplements (DS), DS+vitamins without iron (DS+V), toothpaste, and mouthrinses were analyzed (Microsoft EXCEL) and annual incidence was projected to the US population. The amount of ingested product necessary to reach 5 mg/kg, the probably toxic dose (PTD) for children at the 5th, 50th, and 95th percentiles of standard growth and development table, was calculated.
Results: Dental products containing fluoride comprised 2.0% of all reports made to the AAPCC for children < 6 years of age, > 85% of all TESS reports. Toothpaste was implicated in 1 death and 11 life threatening outcomes (LTO), DS was implicated in 1 death and 3 LTOs, and DS+V was implicated in 1 LTO. The overall proportion of dental-product-related reports in young children has increased since 1995 with toothpaste-related reports increasing more than fivefold. A 2-year old (12.4 kg) ingesting 2.19 oz. of toothpaste with 1,000 parts per million fluoride will receive a PTD while 6.56 oz will produce a certainly lethal dose.
Conclusions: Dentists and healthcare providers should work together to educate parents about the potential toxicity of fluoride found in home products and the symptoms of AFT. Parents should take precautions to prevent accidental overingestion and be aware of symptoms and possible treatments.
Supported by NIH/NIDCR Traineeship T35 DE07188.